One Year of GI Issues
Jan 31, 2013
HIV+ for 24 years; AIDS diagnosis since 2001, insulin resistant diabetes since 2001. I'm a "member" of the salvage group; resistant to most drugs because I participated in almost every HIV drug protocol. VL undetectable (first time ever), T-cell count 585. Current regimen (since June): Stribild, Selzentry, and Intelence. I was hospitalized in the ICU for a week in December, 2011 due to Pancreatitis and in January, 2012, I had an open cholecystectomy. Since then, I have had continuous GI issues...nausea most days, intermittent pain, and diarrhea or constipation. I was hospitalized in July, 2012 for 4 days because I was passing blood which has occurred one other time since. My Gastroenterologist has done a colonoscopy (found a lot of blood but no active bleeding even though I continued to pass blood for 3 additional days and he saw "a lot of red spots" on my stomach), an upper GI (normal), a gastric emptying study (normal), tests for food allergies (none), and an MRI of my head (to rule out any issues due to radiation in November, 2012 to shrink my parotid glands). My HIV doc is insistent that the issues are not virus or meds related. Any suggestions/ideas?
Response from Dr. Henry
Your HIV drugs can cause or aggravate gut problems (though not commonly) particularly if the gut is already irritated. Pancreatitis can cause chronic gut problems and sometimes use of pancreatic enzymes,or lactase tablets, and or other digestives aids like BEANO or attempts to use active culture yogurt or macribiotics to try and restore balance in the organisms within the gut (there is a massive number and diversity of bacteria in the gut that play a major role in nutrition and gut function. The role of intestinal flora remains poorly understood thus interventions to data remain empiric and limited though this is a hot area for study.KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hepatitis B And Itchy Skin
- Does Echinacea Conflict With Hiv Drugs?
- How Long Do I Have To Wait To Get A Hep Titer After A Hep B Shot?
- Can Having An Std Cause A False Positive Hiv Test?
- Hiv Symptoms 8 Weeks After Exposure
- What's The Difference Between Trichomoniasis And Bacterial Vaginosis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.